- Migraine medication is meant to provide relief for an already debilitating condition
- But a 24-year old migraine sufferer experienced a rare side-effect caused by the drug ergotamine
- In the Middle Ages, the same compound was found in a toxic fungus that often poisoned rye bread
If you suffer from migraine, you know how much relief the right medication can bring. For a 24-year-old woman, her migraine medication caused a very rare condition.
Burning pain in legs
According to a case report published on 22 July in the New England Journal of Medicine, the woman suddenly started to experience a painful, burning, sensation all the way from her thighs to her toes. She struggled to walk, her feet started to discolour and both legs felt cold to the touch.
A CT angiography revealed severe narrowing of the arteries in the woman’s legs, which led to the burning pain, sudden loss of sensation and onset of gangrene in her feet. These findings were consistent with a disease called ergotism – which the medical team linked to her migraine medication, called ergotamine, which she started to take four days before her ordeal started.
The 'Holy Fire' disease
Doctors concluded that she had ergotism – a disease that is usually caused by ingesting a fungus named Claviceps purpurea, also known as ergot, which often affects wheat, rye and other cereals.
In the Middle Ages, people suffered from ergotism after eating rye bread, which was often contaminated with this fungus. Back then, they referred to the disease as “Holy Fire” or "Saint Anthony’s Fire" because of the burning sensation and sudden gangrene it caused in the limbs.
According to the Encyclopedia of Food Sciences and Nutrition, this disease can cause severe spasms and convulsions throughout the body – and some people believe that ergotism could have played a role in the “Salem Witchcraft” cases in the US.
These symptoms are caused by the alkaloids produced by the fungus, causing the blockage of neurohormones and the narrowing of arteries.
Why is this present in migraine medication?
One might wonder how a substance that caused such devastation in the Middle Ages ended up in a migraine drug.
In the 1800s, public health authorities started taking note of what caused ergotism and infected grains (which turned black) were removed from fields to prevent bread becoming contaminated. Since then, the disease has been extremely rare.
However, the ergot alkaloids are currently being used in some drugs, like ergotamine. Early in the 20th century, chemists started to isolate the ergot alkaloids, and the vasoconstrictive properties of ergotamine were found to successfully treat acute migraine.
Interaction with other drugs
While still rare, most modern cases of ergotism are caused by drugs based on ergot alkaloids, even when the dosage is safe. This mostly occurs when ergotamine interacts with other medications – this patient, for example, was born HIV positive and takes ritonavir as part of her treatment.
The ritonavir blocked the enzyme that usually breaks the ergot alkaloid down to safer levels – which resulted in an interaction that led to the disease, according to the BMJ. It is therefore recommended that those on ritonavir or other antivirals used in HIV-treatment, should avoid taking ergotamine.
Doctors managed to treat the ergotism with heparin, a drug that is used to thin the blood. The woman’s circulation started to improve, and the pain disappeared. Unfortunately, one of the toes on her left foot had to be amputated as the gangrene couldn't be stopped quickly enough.
*Disclaimer: This article is simply for informative purposes and not to discourage the use of any medication. Please consult your medical professional if you are unsure about your medication.
Image credit: Getty Images